Print Сite this

Gastrointestinal Analysis Case Study

Gastrointestinal diseases are usually associated with chronic and acute disorders in the work of organs of the gastrointestinal tract. Mrs. Miller noticed problems with her gastrointestinal tract when she became to suffer from vomiting and observed a tarry stool. These symptoms were also accompanied by tachycardia and tiredness, and they were observed after taking aspirin on a daily basis. This paper aims to determine the gastrointestinal problem in Mrs. Miller with the focus on analyzing her medical values and laboratory tests, as well as discussing the practice of taking aspirin.

We will write a
custom essay
specifically for you

for only $16.05 $11/page
308 certified writers online
Learn More

Appropriateness of Advice

Although aspirin is used to prevent Myocardial Infarction (MI), Mrs. Miller should have consulted the physician before taking aspirin daily. There are problems with determining the appropriate dose of aspirin to prevent MI in an individual patient, and the aspirin therapy has many adverse effects, and it can cause the gastrointestinal bleeding (Mahadevan & Garmel, 2012). Therefore, the decision to take aspirin without consulting the physician was not appropriate for the case of Mrs. Miller.

NSAID’s Impact on Prostaglandins

Nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin can contribute to reducing or blocking the work of prostaglandins. As a result, their protective effects decrease, and the gastric mucosa became negatively affected (Mahadevan & Garmel, 2012, p. 54). The stomach mucosa became injured with acids, and the risk of a peptic ulcer increases because reduced prostaglandins cannot protect the mucosa. As a result, the use of NSAIDs and aspirin during a long period of time has the negative effect on the gastrointestinal tract, leading to ulcers.

Non-occurrence of Bleeding

When the use of aspirin is regular, the risk of the sudden gastrointestinal bleeding increases significantly. However, patients with the gastrointestinal bleeding often do not experience the pain, especially taking aspirin that blocks any pain (McCance & Huether, 2014). The acute pain is rather rare for the upper gastrointestinal bleeding. Therefore, the only symptoms of the bleeding can be vomiting with products similar to coffee grounds and having the black stool, as it is in the case of Mrs. Miller.

Risk Factors

The risk factors for using NSAIDs include the development of holes in tissue in different parts of the gastrointestinal tract. The regular use of NSAIDs leads to the constant discomfort in the stomach. In addition, while ceasing the use of NSAIDs because of problems in the gastrointestinal tract suddenly, it is possible to expect the increase in heart attack risks. All these risks are most typical of elderly persons, and Mrs. Miller is in a risk group for the development of the problems with the gastrointestinal tract causing the bleeding.

Mrs. Miller’s Values

The analysis of Mrs. Miller’s values is important to conclude on the patient’s state and gastrointestinal problems (World Health Organization, 2015). The values received as a result of the laboratory analysis are presented in Table 1.

Table 1. Normal Values

Get your
100% original paper
on any topic

done in as little as
3 hours
Learn More
Normal Range Mrs. Miller’sValues
WBC 4,500-10,000 mm3 13,000/mm3
Neutrophils 36-75% 75%
Basophils 0-1% 2%
Monocytes 0-10% 10%
RBCs 3.8-5.2 mill/mm3 2.53 mill/mm3
Hemoglobin 12-16 g/dL 8.97 g/dL
Hematocrit 35-47% 28.5%
MCV 81-93 fl 65 fl
MCH 27-35 pg/cell 21 pg/cell
Platelets 140,000-400,000/mm3 450,000/mm3
BUN 6-22 mg/dL 23 mg/dL
Creatinine 0.6-1.3 mg/dL 1.1 mg/dL
Total Bilirubin 0.3-1.0mg/dL 2.3 mg/dL

Evaluation of Findings

The laboratory results demonstrate the abnormal increases and decreases in values in relation to Mrs. Miller. Such abnormal test results indicate the presence of the upper gastrointestinal bleeding that can be caused by the regular use of aspirin. Such symptoms as the hematemesis or coffee grounds emesis and melena are associated with the observed increased levels of the blood urea nitrogen (BUN) and decreased levels of red blood cells (RBC), Hemoglobin, and Hematocrit (McCance & Huether, 2014). The coagulation abnormalities are observed along with episodes of tachycardia that are associated with the shock because of the sudden case of bleeding.

Evaluation of CBC

It is possible to focus on the coagulation processes associated with the increased levels of white blood cells (WBC) and platelets to decrease the blood loss and achieve the certain homeostasis. These coagulation processes are correlated with the decreased RBC, Hemoglobin, Hematocrit, Mean Corpuscular Hemoglobin (MCH) that are traditional indicators of the blood loss and the upper gastrointestinal bleeding (Mahadevan & Garmel, 2012, p. 112). These changes are also observed with the increased levels of basophils. The levels of Hemoglobin and Hematocrit need to be monitored after the consequences of the bleeding are addressed. The elevated BUN level indicates that the bleeding occurred within the last 24 hours (Nutritional and metabolic diseases, 2015). The reason is that the digested blood is discussed as the source of urea products, and the BUN level is higher when the blood loss is significant. The observed increase in the BUN level allows concluding that the acute phase of the bleeding occurred some hours ago.

Expected Bilirubin Levels

Liver function tests are important to be made in order to state how the organism copes with the blood loss. Bilirubin needs to be tested as the product of the hemoglobin breakdown. Observing the increased total bilirubin level caused by the upper gastrointestinal bleeding, it is possible to predict the increase in the indirect bilirubin level, if the measures are not taken (Mahadevan & Garmel, 2012). The reason is that the causes of the high total bilirubin level are not associated directly with the liver function, and the problem occurred before the stage of conjugation.

Conclusion

The analysis of the case shows that Mrs. Miller suffers from the upper gastrointestinal bleeding. The cause of this problem is the aspirin therapy. The risks of the ulcers are increased because of the patient’s age. Therefore, another way of preventing MI should be selected.

References

Mahadevan, S. V., & Garmel, G. M. (2012). An introduction to clinical emergency medicine. New York, NY: Cambridge University Press.

McCance, K., & Huether, S. (2014). Pathophysiology: The biological basis for disease in adults and children (7th ed.). St. Louis, MO: Mosby.

Nutritional and metabolic diseases. (2015). Web.

We will write a custom
essays
specifically
for you!
Get your first paper with
15% OFF
Learn More

World Health Organization. (2015). Nutrition disorders. Web.

Cite this paper

Select style

Reference

StudyCorgi. (2022, July 17). Gastrointestinal Analysis Case Study. Retrieved from https://studycorgi.com/gastrointestinal-analysis-case-study/

Reference

StudyCorgi. (2022, July 17). Gastrointestinal Analysis Case Study. https://studycorgi.com/gastrointestinal-analysis-case-study/

Work Cited

"Gastrointestinal Analysis Case Study." StudyCorgi, 17 July 2022, studycorgi.com/gastrointestinal-analysis-case-study/.

* Hyperlink the URL after pasting it to your document

1. StudyCorgi. "Gastrointestinal Analysis Case Study." July 17, 2022. https://studycorgi.com/gastrointestinal-analysis-case-study/.


Bibliography


StudyCorgi. "Gastrointestinal Analysis Case Study." July 17, 2022. https://studycorgi.com/gastrointestinal-analysis-case-study/.

References

StudyCorgi. 2022. "Gastrointestinal Analysis Case Study." July 17, 2022. https://studycorgi.com/gastrointestinal-analysis-case-study/.

References

StudyCorgi. (2022) 'Gastrointestinal Analysis Case Study'. 17 July.

This paper was written and submitted to our database by a student to assist your with your own studies. You are free to use it to write your own assignment, however you must reference it properly.

If you are the original creator of this paper and no longer wish to have it published on StudyCorgi, request the removal.